Follow
Share

A day with my MIL and I come home and take an Ativan. I'm thinking either my husband and I will take meds, or she will. We've talked and decided we will inviestigate what medications my help her deal with the OCD, fear, anxiety and just plain nastiness we see in her. She takes sertraline for depression, but seems like she needs another antidepressant or increased dosage. She is hyper. Just looking for anyone who has effectively pharmeceutically managed these things. She has a few health issues, no high blood pressure, cholesterol, but often treated for anemia and has osteoporosis with 5 broken vertebrae so far. Cannot stop her from doing things that litterally break her back.

This question has been closed for answers. Ask a New Question.
Risperone and Risperadol may have made my Mom suicidal . Hardest thing is everytime they try a new med. takes 6 weeks to get in her system alot of times side effects have been bad. LIKe excessive OCD syptoms, even hallucinations, and paranoid behavior. My Mom has been in hospital several times. Now on Seroquel,
Effecxor caused swelling in feet and legs., almost couldn't walk swelling so bad. Now in AL several months she feels better and wants to go home. She gets more germs for flu and colds there and allergies bothering her from pets at AL. Hard to give her cold meds. because of interaction on Depression and Anxiety meds. Elder Physciatrist at AL is usually on vacation or not available supposedly shortage of doctors in this speciality in Chicago area?????
Helpful Answer (0)
Report

My mother is in an assisted living facility and has dementia. She is on Prozac and it made a big difference in her mood.
Helpful Answer (1)
Report

Skinonna, that's good to hear that you're going to consult with a professional. I can say that, absolutely, yes, meds have helped with my mother's situation. She has been on anti-depressants and come off of them; she is on an anti-psychotic and that dosage has changed over the years, going up, down and sometimes even off of it. Consider medications a fluid situation. She should be on something as long as it's working, then once she's stable for a long enough time, the psychiatrist might move her down in dosage and then off, possibly, depending on the medicaiton. Anti-psychotics like Haldol, which my mother takes, are not meant to be forever drugs for the elderly. As someone else said, all elders are different and medications have different effects on everyone. That's why it's so important to be monitored by a psychiatric professional who is well-familiar with the elderly.
Helpful Answer (1)
Report

We see mom's neurologist again at the end of October. I'm cooperating with the neurologist's nurse by trying her right now on depakote. I don't see much difference, just seems to make her loopy toward her bedtime. She's off her mirtazapime right now while trying the depakote. Ativan and Seroquel haven't been mentioned yet. We need something more effective from 2 p.m. on. So far, seems like a switch-off, one behavior for another. She's not as angry but seems more whiney and cried quite a bit last night out of the blue. Not as anxious, maybe. Apparently, it has to be a tried-and-true for awhile kind of process. I hate to put her on much of anything but the hyper behavior when she's sundowning badly is maddening as I'm still trying to manage her alone while I work in the back room in the evenings. She knows I'm there but gets pretty noisy sometimes unless I come sit a bit with her.
Helpful Answer (0)
Report

My hubby has had GREAT success with Effexor.
Helpful Answer (0)
Report

It is hard to separate symptoms from side effects. Hoping this med helps mom, seeing her suffer with fear was heartbreaking... Hardest times are at night, never thought of sundowners...
Helpful Answer (0)
Report

the med situation is so very up and down, you really have to be hands on with her whenever a new med is introduced. Currently my husband age 82 ALZ is on 100mg Zoloft in am with 1/2 tab Ativan , this works for us, evening one tab Ativan and one tab trazadone & he now sleeps all night, I give a new med 3-4 days, if something strange is happening call the Dr. they have to know to keep tweaking the meds & dosage to get it correct.
Helpful Answer (0)
Report

Thanks for the input. What I am looking for is either folks who experienced an improvement with proper medication or those who experience a negative outcome. Just want to know if it is worth the time and effort to pursue. Can medications help dementia/alzheimer patients who are experiencing extreme emotions? We have requested a neuro psych or geriatric psychiatrist eval.
Helpful Answer (1)
Report

No one on this forum can really comment on the general use of medications in the elderly and demented. It is helpful to hear the experience of others but the array of pharmaceuticals out there is a minefield for the young and old. it is also necessary to remember the elderly may react differently than someone younger so watch for side effects. Whatever is prescribed should be researched on the internet so you can be aware of what you need to watch out for plus the interactions with other medications. Try and find a good Geriatrition or geriatric psychiatrist. Primary care physicians may tend to prescribe out of habit and lack of time so do your home work so you can discuss the best treatment. You have to stand up for your rights and protect yourself these days.. Drs are no longer God they are human just like anyone else and make mistakes..PS I know there are other healthcare professionals in the group and it is not my intention to exclude their expertise.
Helpful Answer (1)
Report

My MIL has dementia and has been on antidepressants for years now. She's on two different meds for the dementia, two antidepressants, and she gets a valium at night. She's never been nasty to us. Some of her behavior has changed over the years but then some of the behaviors she's always had have gotten a bit more excessive.
Helpful Answer (0)
Report

Does your MIL have a psychiatrist who specializes in elderly/dementia care? She probably should.
Helpful Answer (0)
Report

First and foremost, do not give her coffee or any caffeine. I give mom chamomile tea which seems to take the edge off. She is on Seroquel for the sundowning, occasionally that is supplemented by a small dose of Xanax at night when she gets extra anxious about things that are not real. Giving Xanax regularly can cause additional issues with lethargy and difficultly getting around.
Helpful Answer (0)
Report

just started mom on Zoloft for anxiety, we shall see....
Helpful Answer (0)
Report

Hi, skinonna-
Have you discussed with your MIL or her doctor that her current meds do not seem to be working? Are these new behaviors for her or has she always expereinced them? If she has always had difficulty in this area it is unlikely to change at this point.

That said, it sounds as though you and your husband need to draw some lines with your MIL letting her know that you are willing to help but that you will not tolerate abuse that requires you to medicate yourself. I understand how hard this can be, my thoughts are with you.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.